MENU

Spice Synthetic Marijuana Sends Hundreds To Hospitals: What Should You Know About This Dangerous Drug

Close

Health officials in the United States have discovered a significant increase in the number of visits to emergency rooms and calls to poison control centers in the past few weeks, and they believe it is caused by more lethal versions of the popular drug "spice."

Spice, also known as K2, is a synthetic drug made from a mixture of plant materials and mind-altering chemicals. It is often called "synthetic marijuana" because its effects are similar to those of marijuana, only more potent.

The American Association of Poison Control Centers (AAPCC) said that in the first three weeks of April, there have already been about 1,000 cases of people suffering from the adverse effects of spice reported to government poison control centers. These cases involved either using spice alone or together with another substance.

The AAPCC added that incidents of spice-related illnesses have increased by four times compared to the number of cases reported during the same period in 2014. The organization recorded 172 cases on Thursday, which is the most they have received in a day for this year.

Officials in Alabama, New York, and Mississippi have alerted their health departments about the growing number of spice users being taken to emergency rooms due to extreme anxiety, violent behavior, and delusions. Some cases have resulted in death. Medical units in Arizona, New Jersey, Florida, and Texas have also registered a significant increase in similar incidents as well.

According to health officials, the exact number of fatalities due to spice-related emergencies this year is yet to be determined.

Mark Ryan, director of the Louisiana Poison Center, reported that one person in the state died on Wednesday, while two others were under intensive care.

"We had one hospital in the Baton Rouge area that saw over 110 cases in February. That's a huge spike," Ryan said.

"There's a large amount of use going on. When one of these new ingredients—something that's more potent and gives a bigger high—is released and gets into distribution, it can cause these more extreme effects."

Medical experts are unsure whether the cases of spice-induced illnesses this month can be attributed to an increase in usage of spice or to a newly formulated version that is more potent and lethal than the original.

Ryan said that a large number of diagnosed cases involved a variation of spice called mab-chminaca, a synthetic cannabinoid that can cause irritation in the eyes, skin, and respiratory system.

The Drug Enforcement Administration (DEA), together with local law enforcement units, has struggled to curb the spread of synthetic cannabinoids. These are substances that resemble marijuana, which are combined with a high-inducing chemical before being smoked.

These chemicals, which are believed to have originated from China, come in different formulations to get pass the DEA's illegal drugs watch list.

ⓒ 2018 TECHTIMES.com All rights reserved. Do not reproduce without permission.
Real Time Analytics